Click to go to DrugInjuryLaw Home


Legal information and news about prescription drug side effects
NuvaRing Case Evaluation Ortho Evra Case Evaluation Fosamax Case Evaluation Avandia Case EvaluationKetek Case Evaluation Zelnorm Case Evaluation Meridia Case Evaluation
Vytorin Case EvaluationZetia Case Evaluation Yasmin Case Evaluation Ocella Case EvaluationYAZ Case Evaluation Levaquin Case Evaluation Byetta Case Evaluation


Free Case Evaluation

Long-Term Use Of Fosamax May Cause Femur Fractures According To Research Presented At March 2010 Annual Meeting Of AAOS

FDA Does Not Find "a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures", Now, But FDA Is Investigating Possible Link

UPDATEThe FDA may require Merck to make a Fosamax label change to increase their warning about atypical femur fractures after a task force appointed by the American Society for Bone and Mineral Research (ASBMR) issued its report in September 2010, which included such a recommendation.


On March 10, 2010, at the Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS), preliminary research was presented which shows that bisphosphonate drugs such as Fosamax may adversely affect bone quality and increase the risk of atypical fractures of the femur when used for four or more years.

According to an AAOS press release, "Quantity vs. Quality: Long-Term Use of Bone-Building Osteoporosis Drugs May Affect Quality and Structural Integrity of Bone":

Two separate studies by researchers from Hospital for Special Surgery (HSS) and Columbia University Medical Center revealed data suggesting that long-term suppression of bone remodeling by bisphosphonate treatments may alter the material properties of bone, potentially affecting the bone’s mechanical integrity and potentially contributing to the risk of atypical fractures....

Scientists at both institutions noted that the culprit behind the diminishing results may be the fact that bisphosphonates suppress the body’s natural process of remodeling bone. “Recent research suggests that suppressed bone remodeling from long-term bisphosphonate use might result in brittle bone that is prone to atypical fractures,” said [Brian Gladnick, BS, representing a team of investigators at HSS in New York].

On the same day that this AAOS press release was issued, March 10, an FDA Drug Safety Communication -- "Ongoing safety review of oral bisphosphonates and atypical subtrochanteric femur fractures" -- set forth the FDA's current position on the issue of whether drugs like Fosamax, Actonel, Boniva, and Reclast (all in the bisphosphonate class of drugs) can cause fractures in this bone which is located just below the hip bone:

At this point, the data that FDA has reviewed have not shown a clear connection between bisphosphonate use and a risk of atypical subtrochanteric femur fractures. FDA is working closely with outside experts, including members of the recently convened American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue.

This March 2010 FDA Drug Safety Communication about femur fractures in patients using Fosamax and other bisphosphonates mentioned "Recent news reports [that] have raised the question about whether there is an increased risk of this type of fracture...." Seemingly that reference was directed, at least in part, to a series of reports done by ABC News, which included:

Osteoporosis Drugs, Like Fosamax May Increase Risk of Broken Bones in Some Women --
Long-term Use of Popular Class of Osteoporosis Drugs May Have Opposite Effect for Some Women, Experts Say
(March 8, 2010);

Fosamax: Is Long Term Use of Bone Strengthening Drug Linked to Fractures? -- Popular Class of Osteoporosis Drugs May Have Opposite Effect For Some Women, Experts Say (March 9, 2010); and,

Fosamax Scare Strikes Women With Osteopenia -- Some Doctors Say Healthy Women With Osteopenia Should Not Risk Drug's Rare Hazards (March 10, 2010)

Starting in back in July 2008, we have been reporting about this relatively "new" Fosamax side effect over at our Drug Injury Watch blog, with the first such article being "New York Doctors Find One Type Of Femoral Stress Fracture Is Possible Fosamax Side Effect".

Since then, we have been handling Fosamax femur fracture personal injury lawsuits, as well as Fosamax lawsuits involving ostenecrosis of the jaw, and continue to do so. Let us know if we can help you or someone you know.

Go to Free Fosamax Case Evaluation form >>

Read more on our Fosamax Information Page >>


  • US FDA advises that you should not stop taking any prescription medication before talking to your doctor.
  • Reports of serious drug side effects should be made to the US FDA MedWatch program.
  • The prescription drug names are registered trademarks of the respective drug companies.
  • DrugInjuryLaw.com is not affiliated with any of the drug companies, nor US FDA.
Law Offices of Thomas J. Lamb, P.A.
Lumina Station Suite 225
1908 Eastwood Road
Wilmington, NC 28403
Tel: (910) 256-2971   Fax: (910) 256-2972
Toll Free: (800) 426-9535
email: ThomasJLamb@DrugInjuryLaw.com

Disclaimer